Indiana, 2024Strong Wind in Indiana, February 27 to 28, 2024
February 27 to 28, 2024 · NWS PAH · 2 events in 2 counties and zones
A strong cold front moved through SW Indiana around 0200-0300CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the evening and behind the front towards early morning.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through SW Indiana around 0200-0300CST on Feb 28th as strengthening low pressure moved towards the Great Lakes. Gusty gradient winds occurred ahead of the front during the evening and behind the front towards early morning. Thunderstorm activity in SW Indiana overnight was most organized with the frontal passage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 27, 6:02 PM CST, 58 minutes earlier. Its key messages:
- Wind Advisory remains in effect through 3 AM CST for gusts up to 40 mph possible. Winds will shift to the northwest after a cold front makes passage late tonight and early Wednesday, with 30 mph or higher gusts still possible.
- The main severe thunderstorm risk begins this evening and continues into the night. A few discrete cells with tornado potential are possible this evening, then overnight it shifts more to a line of storms along and just ahead of the cold front, with damaging winds, large hail, and isolated tornado hazards.
- Temperatures turn sharply colder after the cold front's passage. Wednesday and Thursday highs will struggle into the 40s, with Wednesday night lows in the 20s and Thursday night lows in the lower half of the 30s.
Area forecast discussion, Feb 27, 6:02 PM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
602 PM CST Tue Feb 27 2024
.KEY MESSAGES...
- Wind Advisory remains in effect through 3 AM CST for gusts up
to 40 mph possible. Winds will shift to the northwest after a
cold front makes passage late tonight and early Wednesday,
with 30 mph or higher gusts still possible.
- The main severe thunderstorm risk begins this evening and
continues into the night. A few discrete cells with tornado
potential are possible this evening, then overnight it shifts
more to a line of storms along and just ahead of the cold
front, with damaging winds, large hail, and isolated tornado
hazards.
- Temperatures turn sharply colder after the cold front's
passage. Wednesday and Thursday highs will struggle into the
40s, with Wednesday night lows in the 20s and Thursday night
lows in the lower half of the 30s.
&&
.UPDATE...
Issued at 602 PM CST Tue Feb 27 2024
Updated aviation section for 00z TAF issuance.
&&
.DISCUSSION...
Issued at 115 PM CST Tue Feb 27 2024
CAM modeling shows two camps for convective action...one is warm
sectored, cap busting discrete cells that would carry a higher
tornadic threat and commence early-mid evening. The HRRR and
the FV3 are the most robust with this, shall we call it,
conditional output. All model solutions then go more certain
with linear development as the cold front moves in, with squall
line damaging winds/large hail/isolated tornado threats into the
overnight. A slight to now enhanced risk covers our area and we
agree with that uptick based on the latest data. Compared to
previous instances of February severe weather outbreaks, there
is good consistency in signal, particularly with respect to wind
fields. CGI tied their all time dew point maximum in the month
of February, reaching 65 degrees (previous record February 28,
2017). That was the day of the Perryville, MO EF4.
Gradient tightening continues as the low evolves and drives the
approaching cold front. The Wind Advisory will remain in place
until late tonight. As the front moves in, (gradient) wind gust
maxima will briefly wane. Then after fropa, winds shift to the
northwest and stiffen/get gusty again. It looks like these gusts
will be to 30 mph or better, but maybe stay just shy of
headline extension. This is something to monitor closely though,
in case that becomes warranted on future updates.
The souped up environ includes >1" PW's for 90th percentile
climo, but the speed of movement of the system means the quick
1/2-1" of locally heavy rainfall should preclude anything more
than localized impacts that are commonplace for prone areas.
A significantly colder air mass draws in behind the cold front
for Wednesday and Thursday. Highs will struggle into the 40s
with lows Wednesday night in the 20s, and the lower half 30s for
Thursday night. This precedes another moderating period over the
weekend where we return to 60s (Saturday), then 70s (Sunday)
heading into early next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 602 PM CST Tue Feb 27 2024
VFR conditions expected this evening with isolated shra/tsra
possible at all sites, with better chances at KMVN/KEVV/KOWB. A
line of shra/tsra is expected develop and move across all TAF
sites between 05z-12z, accompanied by low VFR to high MVFR cigs
and vsbys. Gusty south winds at 15-30kts with gusts around
35kts this evening will shift to the northwest between 06z-12z
with the passage of a cold front. Northwest winds will gradually
decrease and become less gusty through the day tomorrow.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 3 AM CST Wednesday for ILZ075>078-080>094.
MO...Wind Advisory until 3 AM CST Wednesday for MOZ076-086-087-100-
107>112-114.
Red Flag Warning until 6 PM CST this evening for MOZ098-100-
106>108.
IN...Wind Advisory until 3 AM CST /3 AM EST/ Wednesday for INZ081-
082-085>088.
KY...Wind Advisory until 3 AM CST Wednesday for KYZ001>022.
&&
AVIATION...RSTHazardous weather outlook, Feb 27, 6:28 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
628 PM CST Tue Feb 27 2024
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-290030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
628 PM CST Tue Feb 27 2024 /728 PM EST Tue Feb 27 2024/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Thunderstorms are expected ahead of an approaching cold front
tonight. Some storms may be severe, with damaging winds, large
hail, and isolated tornadoes possible.
A Wind Advisory remains in effect until 3 AM CST tonight for non
thunderstorm wind gusts to 40 mph possible. Refer to the Advisory
for additional details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The risk for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation for tonight is anticipated, so stay tuned for
the latest weather updates and potential watches and warnings.
Strong Wind, Gibson
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Gibson forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong Wind, Posey
- When
- February 27, 7:00 PM CST to February 28, 7:00 AM CST
- Where
- Posey forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$20 million · 59 kt wind · 6 events
- Strong Wind in Tennessee, February 27, 20241 death · 1 event
- Tornado and Hail in Michigan, February 27 to 28, 2024$1.8 million · EF1 · 10 events
- Wildfire and High Wind in Oklahoma, February 27 to 29, 2024$1.3 million · 55 kt wind · 8 events
- Tornadoes and Flood in Illinois, February 27, 20241 injured · EF1 · 74 events
- Winter Weather in Minnesota, February 27, 20244 injured · $40,000 · 2 events
- Tornado and Hail in Illinois, February 27, 2024EF1 · 17 events
- Tornado in Indiana, February 27, 2024EF1 · 1 event
- Winter Weather in South Dakota, February 27, 202416 events
- High Wind in Texas, February 27, 202456 kt wind · 13 events
- Strong Wind in Kentucky, February 27 to 28, 2024$11,000 · 11 events
- Heavy Snow and Strong Wind in Idaho, February 27 to 29, 2024$15,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161905, 1161906.